Flu shot side effects - KSLA News 12 Shreveport, Louisiana News Weather & Sports

Flu shot side effects

By Brittany Pieper – email

SHREVEPORT, LA (KSLA) – Larry Anderson says six weeks ago he didn't need a wheelchair to get around, but the day after he got the flu shot he noticed his mobility start to decline.

"I can't walk any distance. I can't cook," he said. 

Anderson said he's gotten blood work and several tests done, but doctors have not figured out what's wrong. He thinks he's suffering from a rare side effect called Guillain-Barre syndrome, which effects the nervous system.

Doctor Joseph Bocchini says it's possible to get this syndrome from the flu shot, but very unlikely.

"It's thought that maybe as low as one in a million doses of the vaccine might be associated with the development of Guillain-Barre," said Bocchini.

He added the syndrome can also be a rare side effect of several common infections, including the flu.

"A certain number of people are going to develop Guillain-Barre syndrome each year, each month. It's not a surprise that some people would get a dose of vaccine and then get Guillain-Barre sometime after that and it's not associated with the vaccine," said Bocchini. 

Despite the possibility of rare side effects, Bocchini still recommends people get the vaccine because the possibility of severe complications from the flu is greater.

"It's a very serious disease. 36,000 people die in the U.S. Each year because of influenza. Over 250,000 are hospitalized," said Bocchini.

However, if you do think you experience unusual side effects like Anderson, Bocchini says it's important to report them through the Vaccine Adverse Effect Reporting System.  The number is 1-800-822-7967. 

Another concern Anderson had is that the H1N1 vaccine is included in the seasonal shot this year. Bocchini said adding the H1N1 vaccine would not change the safety of the vaccine.

©2010 KSLA-TV. All rights reserved. This material may not be published, broadcast, rewritten, or redistributed.

Powered by Frankly